by Neil Bauman, Ph.D.
A lady wrote:
I am writing to you as I am trying to find out the reason for my hearing loss. I am 28 (female) with a mild—moderate—severe hearing loss (at low—middle—high frequencies). My hearing loss was first noticeable at age 20. I had my first audiogram at age 26, so do not have any records of the loss before that.
My parents have perfect hearing and we have no record of hearing loss in their generation of the family. We do not have much information about previous generations.
I was infected with Tuberculosis at age 10 and was treated with an 8 months daily course of Isoniazid/Rifampin. The treatment started at age 11. By the time I was 12, I had stopped taking the medications. I can say for sure that I had perfect hearing at least till age 16-17. But sometime after that my hearing started to degrade (was noticeable only at age 19-20).
My question is, “Could the drugs taken at that point of time (age 11-12) trigger an onset of progressive hearing loss which became obvious after 6 to 7 years? Or, does hearing loss due to ototoxicity show up immediately or within a couple of years? Will the loss caused due to ototoxic drugs be progressive?”
I’m sure anything is possible, but I would have expected your hearing loss to show up in the weeks and months after you took these drugs—not years later— if these drugs were responsible for your hearing loss.
Both Isoniazid and Rifampin are ototoxic and have caused hearing loss and tinnitus in some people. They can also cause ataxia (staggering gait), dizziness and vertigo (spinning sensation). However, I don’t know what percentage of the people taking either of these drugs have a resulting hearing loss. Nor am I aware of these drugs being implicated in progressive hearing loss.
If indeed these drugs did cause your hearing loss, my question to you is, “How do you know you had ‘perfect’ hearing until 16?” Is it possible that the drugs had already killed the very high frequencies by that time? Typically, ototoxic drugs begin their damage at the highest frequency you can hear and work their way down the frequency spectrum. I doubt many people would even notice if they had lost hearing above 16,000 Hz for example.
Another factor to consider is whether you had balance problems associated with taking these drugs. If you had ataxia or dizziness or vertigo and now have hearing loss, then I could see that there might be a connection. This is because often drugs that affect hearing also affect balance—so if the drug damages one, often you will also see some damage in the other.
Also, there may have been other medications you have taken over the years, particularly antibiotics, that could have caused your hearing loss. Therefore, from the limited information you have given, there is not enough evidence that the above drugs were responsible for your hearing loss.
You can learn more about such drugs by reading my book “Ototoxic Drugs Exposed“. This book contains information on the ototoxicity of 877 drugs known to damage ears (and information on 148 ototoxic chemicals too).